Factitious hyperthyroidism is higher-than-normal thyroid hormone levels in the blood that occur from taking too much thyroid hormone medication.
Factitious thyrotoxicosis; thyrotoxicosis factitia; thyrotoxicosis medicamentosa
Causes, incidence, and risk factors
The thyroid gland produces the hormones thyroxine (T4) and triiodothyronine (T3). In most cases of
However, hyperthyroidism can also be caused by taking too much thyroid hormone medication for
Factitious hyperthyroidism can also occur when a patient intentionally takes too much thyroid hormone, such as in people:
Who have psychiatric disorders such as Munchausen syndrome
Who are trying to lose weight
Who want to get compensation from the insurance company
Children may take thyroid hormone pills accidentally.
In rare cases, factitious hyperthyroidism is caused by eating meat contaminated with thyroid gland tissue.
- There is no
goiter. The thyroid gland is usually small.
- The eyes do not bulge, as they do in
Graves disease(the most common type of hyperthyroidism).
- The skin over the shins does not thicken, as it sometimes does in people who have Graves disease.
Signs and tests
Tests used to diagnose factitious hyperthyroidism include:
- Free T4
Radioactive iodine uptake
You must stop taking thyroid hormone. If you need to take this medicine, you will need to reduce the dose.
You should be re-checked in 2 – 4 weeks to be sure that the signs and symptoms of hyperthyroidism are gone. This also helps to confirm the diagnosis.
People with Munchausen syndrome will need mental health treatment and follow-up.
Factitious hyperthyroidism will clear up on its own when you stop taking or lower the dose of thyroid hormone.
These complications include:
Chest pain( angina) Heart attack Irregular heart rhythm
- Loss of bone mass (if severe,
osteoporosis) Weight loss
Calling your health care provider
Contact your health care provider if you experience any of the symptoms of hyperthyroidism.
Thyroid hormone should be taken only by prescription and under the supervision of a licensed physician.